Hail, Boone
- When
- May 31, 4:15 PM CST
- Where
- Boone County, 2 mi S of Columbia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.921, -92.330
Storm spotters reported nickel size hail just south of Columbia.
Scattered late afternoon and early evening thunderstorms dropped hail on a couple of locations in Central and Eastern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered late afternoon and early evening thunderstorms dropped hail on a couple of locations in Central and Eastern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 258 PM CDT SAT MAY 31 2008 .DISCUSSION... /257 PM CDT SAT MAY 31 2008/ A WEAK COLD FRONT HAS SETTLED INTO THE NORTHERN OZARKS THIS AFTERNOON. SURFACE DEWPOINTS HAVE FALLEN OFF INTO THE UPPER 50S TO LOWER 60S NORTH OF THE FRONT BUT REMAIN IN THE UPPER 60S TO LOWER 70S SOUTH OF THE FRONT. THE FRONT IS EXPECTED TO SETTLE SOUTHWARD TONIGHT AND ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND SUNDAY. THE FRONTAL BOUNDARY IS THEN FORECAST TO LIFT NORTHEAST ACROSS THE AREA MONDAY NIGHT. LOW LEVEL MOISTURE WAS POOLED ACROSS SOUTHERN KS AND SOUTHERN MO THIS MORNING. CONVECTION CONTINES TO DRIFT ACROSS THE OZARKS THIS AFTERNOON AND IS EXPECTED TO AFFECT THE SOUTHERN PORTION OF THE FORECAST AREA LATER THIS AFTERNOON AND TONIGHT. POPS WILL REMAIN FAIRLY LOW FOR THE AREA THROUGH SUNDAY NIGHT. STRONG LOW LEVEL WARM AIR ADVECTION/MOISTURE ADVECTION IS FORECAST BY THE MODELS INTO THE AREA MONDAY AND MONDAY NIGHT WITH HIGHER POPS. BESIDES IT WILL NOT HAVE RAINED FOR NEARLY 2 DAYS BY THEN. A SIGNIFICANT UPPER TROF IS FORECAST TO DIG INTO THE GREAT PLAINS BY EARLY THURSDAY. NOW THE GFS IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE ECMWF. WIDESPREAD CONVECTION IS EXPECTED LATE IN THE WEEK WITH THIS STRONG SHORT WAVE AS IT SWINGS ACROSS. TPS && .AVIATION... /1220 PM CDT SAT MAY 31 2008/ FOR THE 18Z TAFS...DIURNAL CU SHUD CONTINUE TO DEVELOP TODAY. PRECIP IS EXPECTED TO REMAIN S OF TAF SITES TDY AND TNGT. EXPECT SOME MID LEVEL CLOUDS TO DEVELOP AND MOVE INTO TAF SITES TONIGHT. TOMORROW...WINDS ARE EXPECTED TO BECOME MORE NORTHERLY AND EXPECTED TO BE DRY THROUGH THE END OF FORECAST PERIOD. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT SAT MAY 31 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 430 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL INTO SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS PRIMARILY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN OZARKS ON SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND POSSIBLE DAMAGING WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS. THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT...AS WELL AS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT OVER PARTS OF CENTRAL INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS INTO THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT SAT MAY 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL MIDWAY 38.98N 92.45W
05/31/2008 E0.70 INCH BOONE MO EMERGENCY MNGR
&&
EVENT NUMBER 00278
TRUETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 444 PM CDT SAT MAY 31 2008 MOZ041-312215- BOONE MO- 444 PM CDT SAT MAY 31 2008 AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHEAST OF MIDWAY...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HALF INCH HAIL AND HEAVY RAIN AS IT AFFECTS COLUMBIA...EASLEY AND ASHLAND BETWEEN 444 PM AND 515 PM. TILLY
The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 hail. Local standard time, as filed.
Storm spotters reported nickel size hail just south of Columbia.
Local fire department personnel reported hail up to golf ball size fell near Highway OO and C.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102400, 102402.